High Wind, Potter
- When
- January 22, 9:57 AM CST to 9:58 AM CST
- Where
- Potter forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The surface and mid level pressure gradient tightened up in response to an approaching upper level trough west of the Texas Panhandle and a strong cold front which pushed through the Texas Panhandle during the morning hours. As a result, west and northwest non-thunderstorm gradient winds increased by the late morning and afternoon hours across all but the northeast Texas Panhandle.
Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The surface and mid level pressure gradient tightened up in response to an approaching upper level trough west of the Texas Panhandle and a strong cold front which pushed through the Texas Panhandle during the morning hours. As a result, west and northwest non-thunderstorm gradient winds increased by the late morning and afternoon hours across all but the northeast Texas Panhandle. There were no reports of injuries or fatalities, however damage was reported across the south central Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 22, 7:05 AM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
705 AM CST SUN JAN 22 2012
.AVIATION...
FOR THE 12Z TAFS...WINDS CONTINUE TO REMAIN THE MAIN AVIATION CONCERN
THIS MORNING. EARLY MORNING WATER VAPOR SATELLITE IMAGERY SHOWS A
STRONG UPPER-LEVEL TROUGH OVER EASTERN NEW MEXICO. AT THE SURFACE A
DRY PACIFIC FRONT WAS PUSHING INTO SOUTHEASTERN COLORADO AND EXTENDS
INTO NORTHERN KANSAS. WINDS HAVE BEEN SLUGGISH TO INCREASE OVERNIGHT
BUT OVER THE PAST HOUR HAVE JUMPED UP TO AROUND 20 TO 30 KTS
SUSTAINED. HAVE ALREADY HIT AWW CRITERIA AT KAMA WITH A WIND GUST TO
40 KTS AND THEREFORE WILL LET THE AWW THAT IS CURRENTLY IN EFFECT
CONTINUE. WINDS WILL CONTINUE TO INCREASE AFTER SUNRISE AS STRONG
MOMENTUM AIR /PER TUCUMCARI PROFILER SHOWING 50-55 KTS AROUND 2 KFT/
GETS MIXED DOWN TO THE SURFACE. HAVE SOME CONCERN THAT THESE WINDS
WILL KICK UP AREAS OF BLOWING DUST AT THE KAMA TERMINAL WHICH MAY
REDUCE VISIBILITIES BELOW 6 SM...BUT CONFIDENCE IN THAT OCCURRING IS
TOO LOW TO INCLUDE IN THE FORECAST. THE FRONT WILL PUSH THROUGH THE
TERMINALS WITHIN THE FIRST 3 HOURS OF THIS FORECAST PERIOD...SHIFTING
WINDS TO THE NORTHWEST. A FEW LIGHT RAIN SHOWERS MAY PASS NEAR THE
KGUY TERMINAL BUT EXPECT ANY PRECIP TO BE ISOLD AND PRETTY LIGHT.
HOWEVER DRY AIR AT THE SURFACE MAY CREATE VIRGA NEARBY WHICH CAN ONLY
EXACERBATE WIND SPEEDS AT THE KGUY TERMINAL. WINDS WILL QUICKLY
DIMINISH TO BELOW 10 KTS AROUND 00Z MON AND WILL REMAIN BELOW 10 KTS
THROUGH THE REMAINDER OF THE FORECAST PERIOD AS THE UPPER TROUGH
SLIDES EAST OF THE AREA. VFR CONDITIONS ARE EXPECTED ALTHOUGH AS
MENTIONED PREVIOUSLY BLOWING DUST MAY REDUCE VISIBILITIES TO THE MVFR
CATEGORY AT KAMA.
&&
.PREV DISCUSSION... /ISSUED 633 AM CST SUN JAN 22 2012/
DISCUSSION...
IT APPEARS THE WELL ADVERTISED WIND EVENT IS NOW GETTING UNDERWAY IN
ERN NM AS SEEN BY LATEST SFC OBS. EXPECT THESE WINDS TO SPREAD ACROSS
FCST AREA THIS MORNING AND LAST UNTIL AROUND MID AFTERNOON. SPEEDS
WILL DIMINISH FROM W TO E ACROSS THE AREA LATER THIS AFTERNOON. LATEST
KTCC WIND PROFILER DATA SHOWS A VERY DEEP LAYER OF GREATER THAN 50
KT WINDS RIGHT OFF THE SURFACE AND EXTENDING BEYOND 300 MB. THIS DEEP
LAYER OF HIGH WINDS COUPLED WITH ENOUGH SUNSHINE TODAY SHOULD YIELD
SUFFICIENT MIXING SUCH THAT A HIGH WIND EVENT SEEMS PROBABLE ACROSS
MOST OF THE FCST AREA. HAVE EXPANDED THE HIGH WIND WARNING TO INCLUDE
ALL COUNTIES EXCEPT FAR NWRN ZONES...WHERE A WIND ADVISORY IS IN
EFFECT. NEXT SHIFT MAY NEED TO CONSIDER NW ZONES FOR A HIGH WIND
WARNING IF NECESSARY. START TIME OF THE EVENT IS 6 AM...END TIME IS 4
PM CST AS STRONGEST WINDS SHOULD BE SHIFTING TO THE E OF FCST AREA BY
THEN. KEPT IN SLGT CHC POPS FOR OK PNHDL AS VIGOROUS SHORTWAVE TROF
ZIPS ACROSS THE SRN HIGH PLAINS. WILL COMMENT THAT IF ANY CLOUD COVER
ENDS UP BEING MORE EXTENSIVE THAN CURRENTLY BEING FORECAST...THEN SOME
LOCATIONS MAY NOT HIT HIGH WIND CRITERIA. WINDS RAPIDLY DIMINISH LATE
THIS AFTERNOON.
FCST AREA WILL BE BETWEEN STORM SYSTEMS ON MONDAY WITH BENIGN
WEATHER EXPECTED. NEXT UPPER LEVEL SHORTWAVE TROF PROGGED TO CLOSE
OFF INTO AN UPPER LEVEL LOW OVER SERN NM BY LATE TUESDAY
AFTERNOON...THEN SLIDE SEWD TO AROUND THE TX BIG BEND REGION BY 12Z
WED. LATEST 00Z MODELS ARE IN MUCH BETTER AGREEMENT THIS MORNING
..WITH THE GFS AND NAM SOLUTIONS CLOSEST WHILE ECMWF IF FURTHEST
NWD. IN EITHER CASE...THE PROGGED POSITION OF THIS CLOSED LOW
WARRANTS A CONTINUED MENTION OF SLGT CHC POPS FOR TUESDAY ALL
ZONES... THEN INCREASING TO CHC CATEGORY TUE NIGHT AS PER MEXMOS
VALUES FOR ALL ZONES. RETAINED THE SLOW CHANGEOVER FROM LIGHT RAIN TO
LIGHT SNOW OR A MIX OF THE TWO FOR ALL BUT ECNTRL AND SERN TX PNHDL
LATE TUE NIGHT. ANY SNOWFALL ACCUMULATIONS SHOLD REMAIN BELOW ONE
INCH AT THIS TIME.
UPPER LEVEL LOW TO SLOWLY MOVE FURTHER E AND SE AWAY FROM FCST AREA
ON WEDNESDAY...SO HAVE KEPT POPS BELOW MENTIONABLE AT THIS TIME
BASED ON LATEST MODEL PROJECTIONS. ANOTHER COLD FRONT IS SLATED TO
IMPACT THE PNHDLS LATER FRIDAY...WITH COOLER TEMPS IN STORE AGAIN
NEXT WEEKEND. NO POPS AFTER TUE NIGHT AT THIS TIME.
ANDRADE
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE LIKELY BY THIS AFTERNOON ACROSS
THE SOUTHWEST HALF OF THE TEXAS PANHANDLE DUE TO WEST TO NORTHWEST
WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS ALONG WITH FORECAST MINIMUM
RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT. BRIEF...MARGINALLY
CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ACROSS PARTS OF THE
SOUTHWEST HALF OF THE TEXAS PANHANDLE THIS AFTERNOON...BUT ARE NOT
EXPECTED TO LAST LONG ENOUGH TO WARRANT A RED FLAG WARNING AT THIS
TIME. NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE
ANTICIPATED FROM MONDAY THROUGH SATURDAY.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DEAF
SMITH...DONLEY...GRAY...HANSFORD...HEMPHILL...HUTCHINSON...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
ROBERTS...SHERMAN...WHEELER.
WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY.
OK...HIGH WIND WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BEAVER...TEXAS.
WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CIMARRON.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 640 AM CST SUN JAN 22 2012 OKZ001>003-TXZ001>020-222200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 640 AM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. WEST TO NORTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS UP TO 60 MPH TODAY...ESPECIALLY ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND ALL BUT THE NORTHWESTERN TEXAS PANHANDLE WHERE A HIGH WIND WARNING IS IN EFFECT UNTIL 4 PM CST. THESE WINDS CAN CREATE AREAS OF BLOWING DUST...WHICH CAN REDUCE VISIBILITIES AT TIMES. ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...WEST TO NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 55 MPH. A WIND ADVISORY IS IN EFFECT FOR THESE AREAS UNTIL 4 PM CST. IN ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE DUE TO STRONG WINDS AND RELATIVE HUMIDTY VALUES AROUND 15 TO 20 PERCENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS TODAY. CLK
The national radar mosaic for the moment the first event began.
40 high wind. Local standard time, as filed.
The public estimated the non-thunderstorm gradient wind gusts between fifty-two and fifty-six knots in Vega, Texas. There were no reports of damage or injuries.
The public estimated the sustained wind speed in Stratford, Texas. There were no reports of damage or injuries.
The local law enforcement officials reported that the roof was blown off a home near Western Street and Brickplant Road in northwest Amarillo, Texas. There were no reports of injuries or fatalities.
The public estimated the non-thunderstorm gradient wind gusts between fifty-two and fifty-six knots in Claude, Texas. There were no reports of damage or injuries.
The public estimated the non-thunderstorm gradient wind gusts between fifty-two and fifty-six knots in Panhandle, Texas. There were no reports of damage or injuries.
The public estimated the sustained wind speeds in Spearman, Texas. There were no reports of damage or injuries.
The public estimated the sustained wind speeds in Miami, Texas. There were no reports of damage or injuries.
The public estimated the non-thunderstorm gradient wind gusts between fifty-two and fifty-six knots in Wellington, Texas. There were no reports of damage or injuries.
The public estimated the non-thunderstorm gradient wind gusts between fifty-two and fifty-six knots in Shamrock, Texas. There were no reports of damage or injuries.
The Texas Department of Public Safety reported that the strong, non-thunderstorm gradient winds blew down the main sign at the Academy sporting goods store in Amarillo, Texas. There were no reports of injuries or fatalities.
The local broadcast media estimated the non-thunderstorm wind gusts in Pampa, Texas. There were reports of roof damage in Pampa, however there were no reports of injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359268, 359269, 359270, 359271, 359340, 359273, 359274, 359331, 359275, 359276, 359346, 359343, 359277, 359278, 359279, 359334, 359337, 359280, 359281, 359332, 359339, 359348, 359283, 359285, 359287, 359345, 359291, 359300, 359305, 359306, 359317, 359320, 359322, 359323, 359325, 359326, 359327, 359328, 359329, 359330.